Can I overdose on spironolactone (Aldactone)?

Advertisement
Advertisement

You can overdose on spironolactone (Aldactone) if you take too much of it. The effects can be serious. For instance, you may feel confused or dizzy. You may also experience:

  • changes in your heartbeat
  • fatigue or weakness
  • nausea, vomiting or diarrhea
  • skin rash or gray, cold skin

To avoid such problems, take this medication only as directed. If you suspect you have overdosed on spironolactone (Aldactone), call 911 immediately.

Dr. Michael Roizen, MD
Internal Medicine
YES!! Spironolactone (brand name Aldactone) is used for conditions like hyperaldosteronism and high blood pressure and like many medicines out there, it is possible to take too much of it. In the case of spironolactone, taking more than your doctor prescribed could result in:
  •  a rash
  •  skin that is cold, clammy, or gray
  •  an irregular heartbeat
  •  nausea and/or vomiting
  •  an unusually slow heartbeat
  •  weird sensations in your legs, like weakness, tingling, or heaviness
  •  dizziness
  •  feeling confused
  •  diarrhea
You may also find that your muscles seem more loose or floppy than usual (the doctors call this a decrease in your muscle tone), you may feel much sleepier than normal, or you may just find that you have no energy to go through your usual day.

Keep in mind that overdoses are easy to prevent. Just follow your doc’s instructions for how much and how often to take your medicines and keep them out of reach of little ones.